Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 377, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2011, 3:06 AM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2011, 3:06 AM CDT (08:06 UTC)
- Expired
- Aug 5, 2011, 3:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Lincoln County, KS
The radar
The Grand Island radar (KUEX), 150 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:15 AM CDT | TSTM WND GST 60 | 4 Ssw Ellsworth, KS | |
| Aug 5, 3:22 AM CDT | TSTM WND GST 50 | 6 Ne Ellsworth, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1291 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2488 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
830
WUUS53 KICT 050806
SVRICT
KSC053-105-050845-
/O.NEW.KICT.SV.W.0377.110805T0806Z-110805T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
306 AM CDT FRI AUG 5 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELLSWORTH COUNTY IN CENTRAL KANSAS...
LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 345 AM CDT
* AT 305 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF HUNTER TO
ELLSWORTH TO LORRAINE...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...LINCOLN...WESTFALL...BARNARD...KANOPOLIS STATE PARK...
BEVERLY...ELLSWORTH AIRPORT AND KANOPOLIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3923 9793 3853 9792 3852 9848 3881 9849
3913 9848 3914 9850 3923 9849
TIME...MOT...LOC 0806Z 255DEG 27KT 3914 9832 3880 9826
3854 9833
WIND...HAIL 60MPH <.75IN
$$
DARMOFAL2 follow-up statements
251
WWUS53 KICT 050822
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
322 AM CDT FRI AUG 5 2011
KSC053-105-050845-
/O.CON.KICT.SV.W.0377.000000T0000Z-110805T0845Z/
LINCOLN KS-ELLSWORTH KS-
322 AM CDT FRI AUG 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ELLSWORTH AND
LINCOLN COUNTIES UNTIL 345 AM CDT...
AT 318 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES WEST OF BARNARD TO 9 MILES EAST OF ELLSWORTH TO
GENESEO...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
KANOPOLIS STATE PARK...WESTFALL...BARNARD AND BEVERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3923 9793 3853 9792 3852 9848 3881 9849
3913 9848 3914 9850 3923 9849
TIME...MOT...LOC 0822Z 251DEG 28KT 3917 9813 3879 9804
3855 9809
WIND...HAIL 60MPH <.75IN
$$
DARMOFAL868
WWUS53 KICT 050846
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
346 AM CDT FRI AUG 5 2011
KSC053-105-050856-
/O.EXP.KICT.SV.W.0377.000000T0000Z-110805T0845Z/
LINCOLN KS-ELLSWORTH KS-
346 AM CDT FRI AUG 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR ELLSWORTH AND LINCOLN COUNTIES
HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3923 9793 3853 9792 3852 9848 3881 9849
3913 9848 3914 9850 3923 9849
TIME...MOT...LOC 0822Z 251DEG 28KT 3917 9813 3879 9804
3855 9809
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 12:02 AM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 5, 12:02 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1202 AM CDT FRI AUG 5 2011 .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MCS SITUATED OVER PRIMARILY W & NW KS IS MOVG E/NE 25KTS AT 05Z. FORECAST STRATEGY IS ESSENTIALLY UNCHANGED FROM 00Z DISCUSSION WITH TSRA MOVG ACROSS KRSL & KSLN FROM 06Z-10Z. FOR NOW HAVE RETAINED "VCTS" ASSIGNED TO KHUT & KICT UNTIL ARRIVAL TIMES COME INTO BETTER FOCUS. VERY CONCEIVABLE THAT SCT SHRA/TSRA WILL FESTER OVER MUCH OF CNTRL & SC KS BEYOND 12Z DUE NWD POSITIONING OF STATIONARY FRONT DRAPED ALONG KS/OK BORDER IN REGION OF MODEST ISENTROPIC ASCENT. && PREV DISCUSSION... /ISSUED 313 PM CDT THU AUG 4 2011/ DISCUSSION... STABLE CONDITIONS WERE OBSERVED ACROSS EASTERN KANSAS IN THE WAKE OF THE MORNING MCS BUT WITH INCREASING INSOLATION THE AIRMASS IS EXPECTED TO BECOME INCREASINGLY UNSTABLE BY LATE AFTERNOON/EARLY EVENING. THE FRONT WAS DIFFICULT TO LOCATE EARLY THIS AFTERNOON...HOWEVER THE PRIMARY OUTFLOW BOUNDARY HAS PUSHED WELL SOUTH INTO OKLAHOMA AND WITHOUT A WELL DEFINED FOCUS FOR DEEP MOIST CONVECTION...THUNDERSTORM CHANCES SHOULD REMAIN LOW ACROSS THE AREA LATE THIS AFTERNOON THROUGH EARLY EVENING. STORMS DEVELOPING ACROSS THE HIGH PLAINS MAY BE STEERED TOWARD PORTIONS OF CENTRAL/WEST CENTRAL KANSAS LATE TONIGHT BEFORE ARRIVING ACROSS SOUTH CENTRAL KANSAS EARLY ON FRIDAY ALONG NOSE OF A WEAK LLJ. LOCATIONS ACROSS CENTRAL/EAST CENTRAL KANSAS APPEAR TO HAVE THE BEST OPPORTUNITY FOR MORE WIDESPREAD WETTING RAINS WITH ACTIVITY LINGERING THROUGH THE MORNING HOURS ON FRI BEFORE DIMINISHING. AFTERNOON THUNDERSTORMS MAY REDEVELOP FRIDAY AFTERNOON SPREADING EASTWARD FRIDAY NIGHT AND MAINTAINED LOW POPS FOR THIS SCENARIO. DIFFERENCES IN HOW FAR NORTH THE DIFFUSE FRONT MIXES ON FRIDAY REMAIN WITH THE GFS MORE AGGRESSIVE WHEN COMPARED TO THE NAM. SATURDAY-SUNDAY...THIS DIFFUSE STATIONARY FRONT IS EXPECTED TO BISECT THE FORECAST AREA THROUGH THE WEEKEND. THIS FRONT IS EXPECTED TO MIX SLOWLY NORTHWARD ON SATURDAY BEFORE BEING FORCED SOUTH LATE SUNDAY AS A SHORTWAVE TROUGH MOVES OVER UPPER MISSISSIPPI VALLEY AREA. THIS WILL ALLOW THE DEEPLY MIXED AIRMASS OVER OKLAHOMA TO RETURN TO SOUTHERN AND SOUTHEAST KANSAS WITH TEMPERATURES OF 100-105 ANTICIPATED AND A CONTINUATION OF THE EXCESSIVE HEAT WARNING. THIS FRONT WILL ALSO BE A FOCUS FOR DEEP MOIST CONVECTION THROUGH THE PERIOD AND MAINTAINED LOW POPS ACROSS MUCH OF THE AREA. MONDAY-THURSDAY...A MILD START TO THE PERIOD IS ANTICIPATED AS THE PERSISTENT FRONT MEANDERING ACROSS THE CENTRAL PLAINS IS PROGGED TO SET UP ACROSS CENTRAL/NORTHERN KANSAS SUPPORTING ANOTHER DAY OF HEAT HEADLINES ACROSS THE SOUTHERN HALF OF KANSAS. A SERIES OF UPPER LEVEL TROUGHS MOVING OVER THE UPPER MISSISSIPPI VALLEY/GREAT LAKES AREA WILL HELP BREAK DOWN THE PERSISTENT RIDGE ALLOWING A COLD FRONT TO MOVE SOUTH INTO OKLAHOMA BY TUESDAY. THIS FRONT IS PROGGED TO BECOME STATIONARY SOUTH OF THE AREA WITH A COOLER/CANADIAN AIRMASS BUILDING INTO THE CENTRAL PLAINS STATES. THIS WILL BRING WELCOME RELIEF FROM THE PROLONGED HEAT AND CONTINUED CHANCES FOR DEEP MOIST CONVECTION. AS THE STRONGER WEST- NORTHWEST MID/UPPER FLOW DEVELOPS OVER THE AREA PERIODS OF STRONG TO SEVERE THUNDERSTORMS WITH REPEATED HEAVY RAINS APPEARS POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. MWM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 99 77 105 / 40 30 20 20 HUTCHINSON 74 95 76 103 / 50 40 20 30 NEWTON 75 95 76 102 / 40 40 30 20 ELDORADO 76 96 76 104 / 40 40 30 20 WINFIELD-KWLD 76 102 77 105 / 30 30 20 20 RUSSELL 71 92 72 96 / 60 50 20 30 GREAT BEND 71 93 72 98 / 60 40 20 30 SALINA 72 90 74 97 / 50 50 30 20 MCPHERSON 73 94 75 101 / 50 50 30 20 COFFEYVILLE 77 103 77 105 / 20 30 20 20 CHANUTE 75 98 76 101 / 30 40 30 20 IOLA 75 97 76 100 / 30 40 30 20 PARSONS-KPPF 76 101 77 104 / 30 40 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING FROM NOON FRIDAY TO 8 PM CDT MONDAY FOR KSZ067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Aug 4, 4:29 PM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 429 PM CDT THU AUG 4 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 429 PM CDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE WITH THE MAIN THREATS BEING WIND GUSTS OF 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DANGEROUS HEAT INDICES WILL CONTINUE TO IMPACT SOUTH CENTRAL AND SOUTHEAST KANSAS FRIDAY THROUGH MONDAY. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE PERIOD WITH MULTIPLE OPPORTUNITIES FOR WIDESPREAD WETTING RAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP MWM
In the hours before
Special weather statement, Aug 5, 1:15 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 115 AM CDT FRI AUG 5 2011 KSZ032-047-050700- BARTON-RUSSELL- 115 AM CDT FRI AUG 5 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARTON AND WESTERN RUSSELL COUNTIES... AT 109 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELLIS TO LA CROSSE TO 11 MILES WEST OF LARNED...AND MOVING NORTHEAST AT 40 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS AS THEY MOVE INTO WESTERN PORTIONS OF BARTON AND RUSSELL COUNTIES BETWEEN 130 AM AND 2 AM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, Aug 5, 1:46 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 146 AM CDT FRI AUG 5 2011 KSZ047-050715- BARTON- 146 AM CDT FRI AUG 5 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST BARTON COUNTY... AT 142 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LARNED...AND MOVING NORTHEAST AT 35 MPH. A WIND GUST TO 43 MPH WAS OBSERVED IN LARNED. WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM AS IT AFFECTS SOUTHWEST BARTON COUNTY. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Local storm report, Aug 5, 2:13 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
213 AM CDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND DMG CEDAR VALE 37.11N 96.50W
08/05/2011 CHAUTAUQUA KS LAW ENFORCEMENT
TREE DOWNED WHICH DAMAGED BUILDING.
&&
KEDSpecial weather statement, Aug 5, 2:16 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 216 AM CDT FRI AUG 5 2011 KSZ047-050745- BARTON- 216 AM CDT FRI AUG 5 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GREAT BEND...AND MOVING NORTHEAST AT 35 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Local storm report, Aug 5, 2:33 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
233 AM CDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 AM TSTM WND GST GREAT BEND 38.36N 98.81W
08/05/2011 E60 MPH BARTON KS LAW ENFORCEMENT
50 TO 60 MPH WIND GUSTS.
&&
KEDLocal storm report, Aug 5, 3:02 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
302 AM CDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND GST HOLYROOD 38.59N 98.41W
08/05/2011 E60 MPH ELLSWORTH KS TRAINED SPOTTER
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:27 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 48 min |
| Aug 5, 3:34 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.